Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 225, NWS St. Louis, MO

July 11, 2004Knox County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2004, 5:40 PM CDT for Knox County, Shelby County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 5:40 PM CDT (22:40 UTC)
Expired
Jul 11, 2004, 6:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Knox County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 184 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 112240
SVRLSX
MOC103-205-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF EDINA TO 24
  MILES WEST OF CLARENCE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDINA
  KNOX CITY
  PLEVNA
  CLARENCE
  SHELBYVILLE
  MAUD
  SHELBINA
  EMDEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4018 9195 3996 9196 3995 9185 3974 9185
      3967 9186 3967 9218 3962 9220 3962 9229
      3994 9228 3996 9234 4030 9235 4030 9233

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:10 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 11, 4:10 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT SUN JUL 11 2004

.DISCUSSION...

LOTS OF HEADLINES OUT.

TONIGHT...
HEAT ADVISORY HAS VERIFIED FOR THE ST LOUIS METRO AREA...IT WILL BE
SLOW TO COOL OFF THIS EVENING WITH TSTM CIRRUS SPREADING INTO THE
AREA. WL END THIS EVENING HEAT ADVISORY AS SCHEDULED.

CONVECTION DEVELOPED IN EXTREME NORTHERN MO. TSTM WATCHES
602...603...AND 604 IN EFFECT FOR NRN MO. FIRST CELL TO DROP DOWN OUT
OF IOWA CAME TO A SCREECHING HALT OVER MARION COUNTY MO AND DUMPED
2-3 INCHES OF RAIN OVER THE SOUTH FABIUS RIVER HEADWATERS IN AN
HOUR. OF MORE IMPORTANCE WAS THE SLOWING AND DIRECTIONAL CHANGE OF
ACTIVITY AS IT MOVED SOUTH.  THE CORFIDI VECTORS TURN NORTH THIS
EVENING AND WE ARE WATCHING WITH KEEN INTEREST THE CONVECTIVE
COMPLEX IN NORTHWEST MISSOURI...REMNANTS OF AN MCV OVR NEBRASKA
EARLIER TODAY.  IT SEEMS TO HAVE ENOUGH ENERGY TO KEEP A STEADY
ESEWMOVEMENT FOR NOW.  AN OUTFLOW BOUNDARY RUNNING OUT AHEAD OF THIS
COMPLEX HAS DROPPED SWD FRM IOWA INTO NRN MISSOURI AHEAD OF IT AND
WILL PROBABLY AMPLIFY SOME OF THESE CELLS AS THEY MOVE TOWARD OUR
NORTHERN COUNTIES.

HAVE ALSO ISSUED A FLOOD WATCH FOR TONIGHT NORTH OF A LINE FROM 30
MILES NORTH OF COLUMBIA TO 30 MILES NORTH OF ST LOUIS.  ANTECENDANT
RAINFALL FROM LAST NIGHTS ACTIVITY WAS VERY EFFICIENT. HARDLY ANY
THUNDER WITH IT BUT RAINFALL AMOUNTS REACHED 1-2 INCHES IN A
TRIANGLE FROM 20 E  OF COLUMBIA TO 50 NORTH OF COLUMBIA TO 15
SOUTHWEST OF QUINCY.  THEN THIS AFTERNOON THAT FIRST COMPLEX DUMPED
ANOTHER 1-3 INCHES IN MARION COUNTY AND SURROUNDING AREAS.  LOOK FOR
CURRENT ACTIVITY TO INCREASE THROUGH THE NEXT 2-5 HOURS WITH SOME
VERY HEAVY AMOUNTS POSSIBLE.

MONDAY AND TUESDAY AFTERNOONS...

HAVE HEAT ADVISORIES IN EFFECT FOR CENTRAL INTO EAST CENTRAL MISSORUI
WITH HEAT INDICES REACHING 100 TO 107 BOTH DAYS. 850MB TEMPS INCREASE
2-3 DEGREES WARMER THAN TODAY AND CLOUD COVER SHOULD BE MINIMIZED.
SINCE WE REACHED ADVISORY CRITERIA THIS AFTERNOON IN THE ST LOUIS
METRO AREA WE MAY HAVE TO UPGRADE THAT ON TONIGHTS FORECAST TO A
HEAT WARNING...TOO MUCH GOING TODAY TO DEAL WITH IT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...SVR TSTM WATCHES 602 TIL 600 PM...WATCH 604 UNTIL 800 PM
     FLOOD WATCH FOR KNOX...LEWIS...SHELBY...MARION...MONROE...RALLS
     ...PIKE COUNTIES FOR TONIGHT
     HEAT ADVISORY FOR ST LOUIS CITY AND COUNTY UNTIL 700 PM CDT
     THIS EVENING
     HEAT ADVISORY FOR CENTRAL INTO EAST CENTRAL MISSOURI FOR
     MONDAY AFTERNOON THROUGH 700 PM TUESDAY

IL...SVR TSTM WATCH 602 UNTIL 600 PM FOR ADAMS AND BROWN COUNTIES
     SEVERE THUNDERSTORM WATCH 604 UNTIL 800 PM  FOR PIKE...
      CALHOUN...GREENE...JERSEY...MACOUPIN...MADISON...ST CLAIR
      COUNTIES
     FLOOD WATCH FOR ADAMS...BROWN...PIKE...CALHOUN...GREENE
      COUNTIES FOR TONIGHT
     HEAT ADVISORY FOR MADISON AND ST. CLAIR COUNTIES UNTIL 700PM
      THIS EVENING
     HEAT ADVISORY FOR MADISON AND ST CLAIR COUNTIES FOR MONDAY
      AFTERNOON THROUGH TUESDAY AFTERNOON

&&

PEDIGO
Hazardous weather outlook, Jul 11, 4:35 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT SUN JUL 11 2004

ILZ058-095>098-MOZ018-019-026-027-034>036-121100-
ADAMS IL-BROWN-CALHOUN IL-GREENE IL-KNOX-LEWIS-MARION-MONROE-PIKE-
PIKE IL-RALLS-SHELBY-
435 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT
.A FLOOD WATCH IS IN EFFECT ACROSS THE AREA TONIGHT.
.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING.  SCATTERED THUNDERSTORMS ARE PRESENT ACROSS
THE AREA AND ARE EXPECTED TO CONTINUE THROUGH THE EVENING HOURS.
SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY DAMAGING WINDS AND
LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY THROUGH
WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH
LOCALLY DAMAGING WINDS AND LARGE HAIL. A COLD FRONT WILL MOVE THROUGH
ON WEDNESDAY BRINGING COOLER AND DRIER AIR TO THE REGION...AND
CONTINUING THE CHANCE FOR THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING HOURS.

ILZ100>102-MOZ041-042-047>052-059>065-072-073-121100-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
LINCOLN-MADISON IL-MONITEAU-MONROE IL-MONTGOMERY-OSAGE-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-
435 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF CENTRAL AND
EAST CENTRAL MISSOURI AND PORTION OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
SCATTERED THUNDERSTORMS ARE PRESENT ACROSS THE AREA AND ARE EXPECTED
TO CONTINUE THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BE
SEVERE WITH LOCALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

...HEAT ADVISORY IN EFFECT MONDAY AND TUESDAY...
HEAT INDICES ARE EXPECTED TO REACH 105 DEGREES ACROSS THE AREA
MAINLY DURING THE AFTERNOON AND EARLY THIS EVENING.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY AND TUESDAY.
SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY DAMAGING WINDS
AND LARGE HAIL. A COLD FRONT WILL MOVE THROUGH ON WEDNESDAY BRINGING
COOLER AND DRIER AIR TO THE REGION...AND CONTINUING THE CHANCE FOR
THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FOR LATE THIS AFTERNOON AND
TONIGHT.

ILZ079-MOZ074-075-084-085-099-121100-
IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
435 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHEAST
MISSOURI...AS WELL AS PARTS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
FEW STORMS ARE EXPECTED TO REACH SEVERE LEVEL.
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY THROUGH
WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY
DAMAGING WINDS AND LARGE HAIL.A COLD FRONT WILL MOVE THROUGH ON
WEDNESDAY BRINGING COOLER AND DRIER AIR TO THE REGION...AND
CONTINUING THE CHANCE FOR THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED FOR TONIGHT.

ILZ059-060-064-065-069-070-074-099-121100-
BOND IL-CLINTON IL-FAYETTE IL-JERSEY IL-MACOUPIN IL-MARION IL-
MONTGOMERY IL-WASHINGTON IL-
435 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST
ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
FEW STORMS ARE EXPECTED TO REACH SEVERE LEVEL.
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY THROUGH
WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY
DAMAGING WINDS AND LARGE HAIL.A COLD FRONT WILL MOVE THROUGH ON
WEDNESDAY BRINGING COOLER AND DRIER AIR TO THE REGION...AND
CONTINUING THE CHANCE FOR THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED FOR TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:43 PM CDTSevere Thunderstorm WarningLSXMarion62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.